Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 255, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 11, 2017, 1:30 PM CDT for Crittenden County, Mississippi County, Arkansas; Shelby County, Tipton County, Tennessee. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2017, 1:30 PM CDT (18:30 UTC)
- Expired
- Aug 11, 2017, 2:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crittenden County, AR, Mississippi County, AR, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 32 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 1:35 PM CDT | TSTM WND DMG | 1 Nw Millington, TN | ONE LARGE TREE DOWN IN THE MEEMAN/SHELBY FOREST AREA. |
| Aug 11, 1:45 PM CDT | TSTM WND DMG | 2 E Bartlett, TN | LARGE LIMBS SPLIT FROM TREE AT YALE AND BROTHER BLVD. |
| Aug 11, 1:55 PM CDT | TSTM WND DMG | E Downtown Memphis, TN | LARGE TREE DOWN ON SOUTH PARKWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.5 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
409
WUUS54 KMEG 111830
SVRMEG
ARC035-093-TNC157-167-111900-
/O.NEW.KMEG.SV.W.0255.170811T1830Z-170811T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
130 PM CDT FRI AUG 11 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southwestern Mississippi County in eastern Arkansas...
Central Crittenden County in eastern Arkansas...
Southern Tipton County in western Tennessee...
Shelby County in west Tennessee...
* Until 200 PM CDT
* At 129 PM CDT, a severe thunderstorm was located over West Memphis,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bartlett, Collierville, Germantown, Olive Branch, West Memphis,
Marion, Millington, T O Fuller State Park, Meeman Shelby Forest
State Park, Cordova, Memphis, Lakeland, Arlington, Munford,
Brighton, Joiner, Crawfordsville, Edmondson, Sunset and Gilmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3501 9040 3510 9040 3556 9023 3552 8963
3499 8965 3500 9041
TIME...MOT...LOC 1829Z 286DEG 36KT 3516 9015
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
961
WWUS54 KMEG 111842
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
142 PM CDT FRI AUG 11 2017
ARC035-093-TNC157-167-111900-
/O.CON.KMEG.SV.W.0255.000000T0000Z-170811T1900Z/
Mississippi AR-Crittenden AR-Tipton TN-Shelby TN-
142 PM CDT FRI AUG 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTH CENTRAL MISSISSIPPI...NORTHEASTERN CRITTENDEN...SOUTHERN
TIPTON AND SHELBY COUNTIES...
At 141 PM CDT, a severe thunderstorm was located over Midtown
Memphis, or 7 miles northeast of T O Fuller State Park, moving east
at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bartlett, Collierville, Germantown, Olive Branch, West Memphis,
Marion, Millington, T O Fuller State Park, Meeman Shelby Forest State
Park, Cordova, Memphis, Lakeland, Arlington, Munford, Brighton,
Southwest Memphis, Ellendale, Whitehaven, Frayser and Midtown
Memphis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3500 9023 3510 9022 3554 9009 3552 8963
3499 8965
TIME...MOT...LOC 1841Z 286DEG 36KT 3512 9000
HAIL...<.75IN
WIND...60MPH
$$439
WWUS54 KMEG 111854
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
154 PM CDT FRI AUG 11 2017
ARC035-093-TNC157-167-111904-
/O.EXP.KMEG.SV.W.0255.000000T0000Z-170811T1900Z/
Mississippi AR-Crittenden AR-Tipton TN-Shelby TN-
154 PM CDT FRI AUG 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MISSISSIPPI...
NORTHEASTERN CRITTENDEN...SOUTHERN TIPTON AND SHELBY COUNTIES WILL
EXPIRE AT 200 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3500 9023 3510 9022 3554 9009 3552 8963
3499 8965
TIME...MOT...LOC 1854Z 286DEG 36KT 3509 8986
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:43 PM CDT, 47 minutes earlier.
Area forecast discussion, Aug 11, 12:43 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1243 PM CDT Fri Aug 11 2017 .UPDATE... Updated to include 18z aviation discussion. && .PREV DISCUSSION... /issued 1103 AM CDT Fri Aug 11 2017/ UPDATE... Updated for increased late morning PoPs. DISCUSSION... Convection maintaining itself across northeast Arkansas late this morning...with the anticipation that it will hold together as it crosses the Mississippi River between 1-3pm. Have increased rain chances to likely in this zone. JAB DISCUSSION... /issued 413 AM CDT Fri Aug 11 2017/ Weak west/northwest flow aloft will prevail over the Midsouth through early next week. Weak disturbances, some borne from upstream convective complexes over the plains, will elevate measurable rain chances a little over what is typical for mid- August. Lower than normal midlevel heights and increased cloud cover will help hold daytime highs a couple degrees below normal. Early morning radar mosaic and GOES IR imagery showed a convective complex moving east/southeast through OK, with additional storms to the northeast over southern MO. 00Z models and subsequent rapid update convection allowing models were in decent agreement in showing some of these storms making it into the Midsouth toward midday. It's likely these storms will have generated a mesoscale convective vort (MCV) max, which may phase with a low amplitude trof axis. This would help storms to organize and persist during the heat of the day. By this evening, most of the storms will have ended, with the midlevel trof axis and MCV having moved off to the east. A weak cold front will push south and may serve as a focus for a few remaining showers and storms over north MS this evening. This front will likely drop to central MS late tonight. Slightly drier air will drop into west TN Saturday, with best rain chances mainly south over north MS- higher to the south near the stalled front over central MS. What's left of the front will lift back north into the Midsouth on Sunday, in advance of a weak midlevel shortwave. Little change will occur in the overall pattern early next week. By Wednesday, midlevel heights begin to build, as a 594dm 500mb height ridge center moves into LA/and southern MS. Late week temps will likely increase to slightly above normal. Northern portions of the Midsouth (northeast AR, the MO bootheel and northwest TN) will remain the southern extent of the westerlies and may see thunderstorm chances continue through late next week. Deeper into the ridge, over the remainder of the Midsouth, GFS PoPs and QPF appear a bit overdone, particularly at night. Forecast PoPs in the extended have been pulled back a little over the I-40 corridor southward. PWB && .AVIATION... 18z TAF Cycle A line of convection currently impacting KJBR will gradually move SE this afternoon, affecting KMEM and KMKL. Have handled current thinking on timing with TEMPO for potential MVFR conditions due to lowered visibility. Latest HRRR guidance suggests more convection possible tonight after sunset, thus kept VCTS into the overnight. The exception to this is KTUP, where VCSH is likely this evening and tonight. Winds from the SW less than 7 kts this afternoon will become lighter overnight, and become more northerly by the end of the period. ZDM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Aug 11, 3:08 AM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 308 AM CDT Fri Aug 11 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121015- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 308 AM CDT Fri Aug 11 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong thunderstorms will be possible through midevening. Gusty winds and localized heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated strong thunderstorms will be possible over the weekend, into the early part of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. PWB
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:40 AM CDT | Severe Thunderstorm Warning | MEG | Clay | 35 min |
| Aug 11, 12:48 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Mississippi, Poinsett | 27 min |
| Aug 11, 1:13 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, St. Francis | 32 min |
| Aug 11, 1:52 PM CDT | Special Weather Statement | MEG | Shelby | 53 min |
| Aug 11, 2:21 PM CDT | Special Weather Statement | MEG | Fayette | 39 min |
| Aug 11, 2:25 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 35 min |
| Aug 11, 2:55 PM CDT | Special Weather Statement | MEG | Fayette | 35 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2017Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.